CASEONE: While on rotation in an ambulatory care clinic, a pharmacy student is asked to assess NW, a 67-year-old woman, during her annual physical examination. According to NW's chart, she has a history of hypertension, type 2 diabetes (requiring insulin for the last 5 years), and obesity. Despite repeated attempts to convince her to quit, NW has continued to smoke 1 pack of cigarettes per day for the last 40 years and has had "a few drinks with dinner" for the last 25 years. NW's chart also states that her current medications include furosemide, 40 mg by mouth daily; ramipril, 5 mg by mouth daily; Neutral Protamine Hagedorn insulin; and regular insulin. The vital signs done by the nurse are documented as height, 5 feet 3 inches; weight, 215 lb; body temperature, 98.6? F; blood pressure, 170/90 mm Hg; heart rate, 90 beats/min; and respiratory rate, 16 breaths/min.
The pharmacy student checks the clinic computers for that day's results. The results for NW show that her basic metabolic panel and complete blood count are within normal limits, except for a blood glucose level of 165 mg/dL. NW's fasting lipid profile shows a total cholesterol level of 320 mg/dL, a low-density lipoprotein level of 215 mg/dL, and a high-density lipoprotein level of 30 mg/dL. Her Hgb A1c is reported as 9%. A 24-hour urine collection reveals 0.7 g of protein.
The pharmacy student's preceptor asks him to utilize the 7th Report of the Joint National Committee on Prevention, Detection, Evaluation, and Treatment of High Blood Pressure (JNC 7) guidelines to answer the following questions:
1. What is NW's goal blood pressure?
2. Is NW at her goal blood pressure?
CASE TWO: JA, a diaphoretic 35-year-old man with a history of depression, presents to the emergency department of the local hospital via ambulance. JA's roommate called the ambulance when JA began having episodes of hallucinations, accompanied by hyperreflexia and tremors. JA is well-known to the emergency department staff due to frequent narcotic-seeking behavior and illicit drug abuse.
Upon arrival, his physical examination demonstrates muscle rigidity and nystagmus. His vital signs are heart rate, 130 beats/min; blood pressure, 175/95 mm Hg; respiratory rate, 22 breaths/min; and body temperature, 101?F.
JA's roommate suspected that JA had overdosed on prescription medications. JA had refilled his prescription for fluoxetine 2 days earlier. When the roommate found the bottle, which should have contained a month's supply, the bottle was empty. The roommate also noticed that his own bottle of meperidine was empty but should have had nearly 60 tablets remaining. The roommate admits that they had been using cocaine shortly before JA's hallucinations and tremors began.
JA is placed on a cardiac monitor and pulse oximeter. To relieve his rigidity and agitation, 4 mg of intravenous lorazepam is quickly administered. Due to the possibility of prescription medication overdose, gastric decontamination also is performed.
JA is admitted to the hospital for monitoring. His admission orders include continuing lorazepam therapy and initiating cyproheptadine 4 mg hourly for 4 hours, followed by 4 mg every 6 hours. Within 24 to 36 hours, JA's vital signs are stabilized and his mental status has improved.
Considering JA's cocaine use and apparent fluoxetine and meperidine overdose, what syndrome did the medical team treat?
Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.